MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G52338
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: non-healthcare professional.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during dilation of an arteriovenous (av) fistula stenosis in the arm of a male patient, an advance 35 lp low profile balloon catheter ruptured circumferentially below burst pressure.Another manufacturer's 6 french sheath and inflation device were used during the procedure.The balloon was inflated one time with visipaque 360 contrast "for a few minutes" when it ruptured below 15 atmospheres.The section of vessel treated, which was 50% occluded, was reportedly "around a corner" in a "u" shape.The patient's anatomy was not noted to be calcified.The ruptured balloon was difficult to remove over an unknown wire guide; however, the device was removed successfully with the wire, through the 6 french sheath.A counterclockwise rotation was not conducted upon removal of the device and negative pressure was not maintained after the rupture occurred.Reportedly, the procedure was mostly completed at the time of rupture.Blood was noted in the inflation device after the rupture occurred.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation.Reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), quality control procedures, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that the correct complaint device was returned for investigation.The catheter shaft between the two balloon bonds appeared discolored from elongation.This was attributed to the cause for the length of the catheter being out of specification.Both marker bands were present but not secured due to the shaft elongation.The balloon material presented with a circumferential tear, as reported.There was also a slight longitudinal tear present on one piece of balloon material.The distal portion of the balloon material had umbrellaed over the distal tip of the catheter.This was mostly likely experienced when the device was being removed from the patient after the initial failure.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed one nonconforming event which could contribute to this failure mode.This nonconformance was for damage on the balloon bond site.While this could potentially be related to the reported failure, it should be noted that the effected unit was scrapped and not replaced.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the drawings and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with this device.In this document it is noted that the device is indicated for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries; including iliac, renal, popliteal, infrapopliteal, femoral and iliofemoral; and obstructive lesions of native or synthetic arteriovenous dialysis fistulae.The document also instructs that if balloon pressure is lost and/or the balloon ruptures, deflate the balloon and sheath as a unit.There are no indications or guidance provided for how long the balloon should be inflated.There is no indication that the complaint device was used improperly.Based on the information provided and the examination of the returned product, investigation has concluded that this event cannot be traced to the device but to the patient¿s anatomy.Reportedly, the device was position in a ¿u¿ shape during the inflation attempt.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8735897
Report Number1820334-2019-01520
Device Sequence Number11220702
Product Code DQY
UDI-Device Identifier10827002523385
UDI-Public(01)10827002523385(17)220424(10)9692671
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/24/2022
Device Model NumberG52338
Device Catalogue NumberPTA5-35-80-5-4.0
Device Lot Number9692671
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/02/2019
Initial Date Received by Manufacturer 06/25/2019
Supplement Date Received by Manufacturer08/05/2019
Initial Report FDA Received Date06/26/2019
Supplement Report FDA Received Date08/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MERIT PSS-6F-4MT SHEATH, MERIT INFLATION DEVICE